Thyroid UK


Hi, I am a bit concerned about my wife. She is 32 years old and was diagnosed with Hashimotos in 2012 and was started on Levothyroxine, however she did not feel a benefit on this 4 years further down the line and she was started on T3 as her consultant at the time said her free T3 was always at the bottom of the range which makes her a poor converter. She was happier, not as cold, had more stamina and concentration and her consultant had managed to get her stabilised on seemingly not very much of Levothyroxine (75mcg) and T3 (12.5mcg) at all.

Since my wife had this taken away her results are back to fluctuating again despite her having bloods done at the same time of day (early morning apart from October one which was done at 5pm but still fasting and leaving off medication) leaving off Levothyroxine for 24 hours, leaving off T3 for 12 hours and fasting. Goodness knows what her latest results would be had she have had them done early morning and whilst she told me she knew she felt bad she didn't realise she was as bad as the October results have shown her to be!

Her symptoms are mainly puffy eyes, thyroid lobe on her right swollen and protruding from her neck, hoarseness, difficulty swallowing, pain in front of neck/throat, hard stool, hair loss, anxiety, breathlessness, fatigue, vague aches in her body, flaky nails, random ringing in her ears, dizziness, painful and heavy periods. She had 3 ultrasounds done on her thyroid, one in 2012 showing it enlarged and "bulky", one in 2014 coming up as normal but with salivary glands swollen and one in 2015 showing the thyroid as enlarged. She has told me by the time she would go for a follow-up ultrasound the swelling would have gone down like it did back in 2014 and doesn't want to waste the GP's or sonographer's time.

Her new endocrine consultant and GP recently told her the amount of medication she was previously on was making her ill but is it likely the case that her consultant and GP are making her ill with the dose changing?

Also a naturopath mentioned at a thyroid meeting that TSH takes 6 weeks to respond but my wife's had results done about 4 weeks apart at one time and her TSH went from normal to sky high, so she is not sure what she is to believe anymore since her TSH has responded within a shorter time than this.

Thanks for any help.

Jan 2017 (175mcg Levothyroxine and 12.5mcg T3)

TSH - 1.56 mIU/L (0.2 - 4.2)

Free T4 - 15.9 pmo/L (12.0 - 22.0 pmol/L)

Free T3 - 4.5 pmol/L (3.10 - 6.80 pmol/L)

Thyroid peroxidase antibodies - 103.5 IU/mL (<34 IU/mL)

Thyroglobulin antibodies - 358.3 IU/mL (<115 IU/mL)

Jun 2017 (200mcg Levothyroxine and 12.5mcg T3)

TSH - <0.02 mIU/L (0.27 - 4.20 mIU/L)

Free T4 - 33.5 pmol/L (12.0 - 22.0 pmol/L)

Free T3 - 11.2 pmol/L (3.10 - 6.80 pmol/L)

Aug 2017 (150mcg Levothyroxine)

TSH - 0.03 mIU/L (0.27 - 4.20 mIU/L)

Free T4 - 20.3 pmol/L (12.0 - 22.0 pmol/L)

Free T3 - 4.2 pmol/L (3.10 - 6.80 pmol/L)

Oct 2017 (100mcg Levothyroxine)

TSH - 6.10 mIU/L (0.27 - 4.20 mIU/L)

Free T4 - 13.8 pmol/L (12.0 - 22.0 pmol/L)

Free T3 - 4.0 pmol/L (3.10 - 6.80 pmol/L)

10 Replies

She is now very under medicated to have a TSH so high, with Hashimoto's we need it around one or lower.

She is in need of 25mcg dose increase, retest after 6-8 weeks

The June result was showing she was over medicated, or had just had Hashimoto's flare, but a small adjustment would probably have been enough. There are political and financial reasons for removal of T3.

But also with Hashimoto's we need to have vitamin levels very good before adding T3 and most also need to be strictly gluten free as well, to reduce Hashi flares (when Thyroid breaks down and dumps load of hormone causing temporary hyper results)

Hashimoto's very often affects the gut, leading to low stomach acid, low vitamin levels and leaky gut.

Low vitamins that affect thyroid are vitamin D, folate, ferritin and B12. If they are too low they stop Thyroid hormones working.

Have these been tested, if not ask that they are.

Would strongly suspect they were very low in August after T3 stopped, as very common for them to nose dive as gut is affected by loss of T3. This then gives very low TSH and Levo reduced further. Making symptoms even worse

Always get actual results and ranges on all blood tests

Changing to a strictly gluten free diet may help reduce symptoms.

Low stomach acid can be an issue

Lots of posts on here about how to improve with Apple cider vinegar or Betaine HCL

Other things to help heal gut lining

Bone broth

Recent article about why we are having T3 removed

Help stop removal by doing this online NHS England consultation

1 like

Thanks, she had it confirmed with a better GP she had a Hashimotos flare in June.

1 like

The endocrine consultant wants her to increase to 175mcg Levothyroxine from 100mcg but in 25mcg increments before next blood test in 6 - 8 weeks.

1 like

That should be 25 mcg increments every six weeks. Not 3 increments of 25 mcg in the space of 6 - 8 weeks. That would be too much and make her even worse.


She supplements but yes, her vitamin and mineral levels have nosedived.


One GP she spoke to says she clearly needs T3 but the endocrine consultant refused to represcribe it to her and sent her away with a mental illness diagnosis


We have seen many similar appalling endo consultations recently, the refusal to acknowledge T3 helps significantly and instead give outrageous and totally unsubstantiated opinion of "mental illness". You need to refute this in writing if it in her medical record. An endocrinologist is not qualified to give medical opinion on mental health

Good to hear GP is better than endo

There are endo's who are T3 friendly, email Louise at Thyroid UK for list of recommended thyroid specialists

Private prescription would enable you to get EU based T3 at £30 for 100 tablets. NHS T3 is £956 for 100 tablets (hence why it's being stopped)

If you post vitamin results on new post, members can advise

In particular see SeasideSusie detailed vitamin advice in similar circumstances

Going strictly gluten free may help considerably


If you are in the UK, I strongly believe this 'diagnosis' is the result of the cost of T3 to the NHS and very little to do with her state of mind!

1 like

Yes we are in the UK.


Write to your MP too about T3

1 like

You may also like...